Illinois, 2022Flash Flooding and Flooding in Illinois, February 17 to 28, 2022
February 17 to 28, 2022 · NWS PAH · 13 events in 12 counties and zones
Several rounds of heavy rain and thunderstorms moved across the region on the 17th. Two to four inches were common, which resulted in isolated flash flooding and more widespread flooding of rivers.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several rounds of heavy rain and thunderstorms moved across the region on the 17th. Two to four inches were common, which resulted in isolated flash flooding and more widespread flooding of rivers. The heavy rain occurred ahead of a cold front as it entered southeast Missouri and southern Illinois from the northwest. Weak waves of low pressure moved northeast along the front. A strong 850 mb jet up to 60 to 70 knots was accompanied by a strong surge of warm moist air through the Mississippi River Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 17, 11:34 AM CST, 12 minutes earlier.
Area forecast discussion, Feb 17, 11:34 AM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1134 AM CST Thu Feb 17 2022
.UPDATE...
Updated aviation discussion for the 18z tafs
&&
.SHORT TERM...(Today through Friday night)
Issued at 254 AM CST Thu Feb 17 2022
An active 18 hours of weather is ahead for the PAH CWA. Possible
hazards include high gradient winds, flooding, severe
thunderstorms, and possibly even a little wintry precipitation.
We'll step through the hazards one by one.
Wind. Latest RAP analysis shows 850 mb winds of 50-70 kts across
the forecast area. We originally thought we'd see a lull in the
winds overnight due to a surface layer inversion. However, several
Wind Advisory level gusts have already occurred across the area
tonight. Therefore, moved up the start of today's Wind Advisory
to now. Expect 850 mb winds to really crank up later this morning
into the afternoon as the surface low rapidly deepens as moves
northeast roughly parallel to the Ohio River. Gusts of 40 to 50
mph will be common in the Wind Advisory area. A few isolated gusts
up to 55 mph cannot be ruled out across west Kentucky this
afternoon as well. Gusts behind the passing cold front may briefly
reach advisory levels early tonight, but confidence was not high
enough to extend the advisory beyond 24z today at this time.
Flooding. Flooding concern has risen compared to previous forecast
packages. Model guidances has trended southward with the axis of
heaviest QPF, and now much of the CWA along and north of the Ohio
River is now in the focus area for 1.5 to 3.0" of precipitation
today. With precipitable water values forecast to be 200 to 300%
of normal, efficient rainfall processes appear likely to occur
with any precipitation that falls today. In collaboration with
neighboring offices decided to issue a flood Watch from 12-24z
today for counties along and north of the Ohio River. Given
typical mid- February soil temperatures and a lack of vegetation,
pockets of minor flooding issues appear likely especially in low-
lying or poorly- drained locations. However, we'll need to watch
for the potential for some flash flooding if any training of the
thunderstorms occurs. Latest runs of the HRRR have started
suggesting this, so it will definitely be something to watch.
Severe thunderstorms. With the southern shift in the track of the
surface low with the latest observations and forecast model
guidance, the potential for organized convection in our area
appears to be limited to the MO Bootheel and along the KY/TN
border area. The 0z HREF mean showed this area to be the only spot
in the forecast area with a window for surface-based instability
to develop. Any surface-based thunderstorm that develops in this
highly-sheared environment will have no issues mixing severe wind
gusts to the surface. The latest SPC SWODY1 has shifted the slight
risk to mostly include locations south of the Ohio River, though
the rest of the CWA remains in a marginal risk...for now at
least. While damaging wind gusts between mainly 16z and 22z look
to the be the main hazard, we cannot completely rule out a brief
QLCS tornado across the CEY-HOP corridor if any SBCAPE can
materialize here.
Winter weather. As an Arctic airmass comes crashing into the
region behind the cold front, there may be enough lingering
precipitation to allow for a brief changeover to light freezing
rain or freezing drizzle north of I-64 in southern Illinois. Any
accumulations will be very minor, if any. Plus, given warm road
temperatures it seems unlikely that any icing would be able impact
travel. Something else to watch will be the potential for a flash
freeze of any lingering water on the roads and bridges tonight
across our far west and northern counties. Given that winds
tonight will still be quite breezy, we think that road surfaces
will be dry before any freezing can occur. However, it will be
something to watch today.
Tonight through Friday. Precipitation will quickly end from west
to east tonight as dry Arctic air moves into the region. Low
temperatures tonight will tank, ranging from the middle teens to
middle 20s. With brisk winds, apparent temperatures will drop into
the single digits and teens for Friday morning. The rest of the
day will see clearing skies with high temperatures ranging from
the middle 30s to middle 40s.
.LONG TERM...(Saturday through Wednesday)
Issued at 254 AM CST Thu Feb 17 2022
There is good agreement amongst the 00Z guidance in the general
pattern this weekend through next week. We start out Saturday in
northwest flow aloft and transition to southwest flow by Monday,
where we will stay through the week. There will be multiple
disturbances in that flow with a decent consensus on the first one
to move through Monday night into Tuesday. Confidence in the timing
and intensity of subsequent disturbances is not as good.
At the surface, a weak surface high will settle over the region
Saturday, but strong southerly flow will develop on Sunday. We will
remain in southerly flow until a cold front moves through the region
Tuesday. An Arctic high will attempt to push into the region behind
the front, and that should keep us in northerly flow through the
remainder of the week.
The weekend will be dry, with cool and relatively calm conditions
Saturday, then warmer and breezy conditions Sunday. Moisture will
increase significantly ahead of the first disturbance Monday and
showers will likely develop by the end of the day. There will be
some chance of thunder and over an inch of rain before the cold
front arrives late Tuesday.
Beyond Tuesday the main concern will be how much of the shallow
Arctic air mass can make it into the region. Given the strength of
the high advertised in most guidance, it is likely to be colder than
we are currently forecasting. As the later disturbances ride
northeast through the area we should have good isentropic lift over
the cold air mass which will lead to a cold rain or possibly
freezing rain. The odds of a wintry mess increase with each
&&
.AVIATION...
Issued at 1134 AM CST Thu Feb 17 2022
Along and southeast of the Ohio River, as well as kcgi, widespread
rain and isolated thunderstorms will continue through the afternoon.
Vsbys will occasionally be LIFR in heavy rain. In southern Illinois
and kmvn, widespread rain will diminish this afternoon, but IFR
conditions will persist today. Rapid clearing will arrive late
tonight at most sites except in sw Indiana and nw Kentucky, where
clearing may be delayed until later Friday.
Winds will become very gusty from the north once a strong cold front
passes through. Winds will be sustained at 15-25 kts with peak gusts
of 35-40 kts for several hours early tonight. The gustiness will
begin to diminish late tonight.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch until 6 PM CST this evening for ILZ075>078-080>094.
Wind Advisory until 6 PM CST this evening for ILZ077-078-
081>094.
MO...Flood Watch until 6 PM CST this evening for MOZ076-086-087-100-
107>112-114.
Wind Advisory until 6 PM CST this evening for MOZ087-109>112-
114.
IN...Flood Watch until 6 PM CST this evening for INZ081-082-085>088.
Wind Advisory until 6 PM CST this evening for INZ081-082-
085>088.
KY...Flood Watch until 6 PM CST this evening for KYZ001>011-013>016-
018>021.
Wind Advisory until 6 PM CST this evening for KYZ001>022.
&&
SHORT TERM...DWS
LONG TERM...DRS
AVIATION...MYHazardous weather outlook, Feb 17, 3:24 AM CST, 8 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
324 AM CST Thu Feb 17 2022
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-180930-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
324 AM CST Thu Feb 17 2022
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
Widespread rain and a thunderstorms are expected today, ending
from west to east during the late afternoon. There is a slight
risk of severe thunderstorms. This will mainly be during the late
morning through the afternoon hours. Damaging winds and a brief
tornado are the main hazards.
A Flood Watch is in effect today for areas along and north of the
Ohio River. Refer to the Flood Watch text for details.
A Wind Advisory is in effect today for most of the area. Refer to
the advisory text for details.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A few thunderstorms will be possible across the Quad State Monday
night into Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today, most likely over west
Kentucky, the southern tip of Illinois, and the Mississippi delta
region of southeast Missouri. Reports of heavy rainfall or
flooding would also be appreciated.
DWS/DRS
In the hours before
Local storm report, Feb 17, 9:24 AM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
924 AM CST THU FEB 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 AM FLOOD 3 NNW MELBER 36.99N 88.75W
02/17/2022 MCCRACKEN KY DEPT OF HIGHWAYS
KYDOT REPORTED FLOODING ON KY 1438 IN
SOUTHERN MCCRACKEN COUNTY NEAR NEW HOPE
CHURCH.
&&
PSLocal storm report, Feb 17, 10:09 AM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1009 AM CST THU FEB 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0954 AM HEAVY RAIN 2 SSW LONE OAK 37.01N 88.68W
02/17/2022 M3.03 INCH MCCRACKEN KY NWS EMPLOYEE
0.64 IN THE LAST HOUR.
0930 AM FLOOD 2 ESE LONE OAK 37.02N 88.63W
02/17/2022 MCCRACKEN KY DEPT OF HIGHWAYS
MULTIPLE SECONDARY ROADS ARE EXPERIENCING
SOME FLOODING. KY 1327/LOVELACEVILLE RD AT
5.5 TO 6.5MM KY 339/CLINTON RD AT 6.2 TO
6.4MM KY 994/OLD MAYFIELD RD AT 5.5 TO 5.7MM
KY 1014/HOUSER RD AT 3.2 TO 3.7MM KY
1565/MAYFIELD-METROPOLIS RD AT 4.5 TO 5.5MM
BETWEEN U.S. 60 AND KY 305 KY 1438/NEW HOPE
CHURCH RD AT 3MM NEAR NEW HOPE CHURCH.
&&Local storm report, Feb 17, 10:35 AM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1035 AM CST THU FEB 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1033 AM FLOOD PADUCAH 37.07N 88.63W
02/17/2022 MCCRACKEN KY DEPT OF HIGHWAYS
JACKSON STREET CLOSED AT THE RAILROAD
OVERPASS.
1032 AM HEAVY RAIN 2 NE DARMSTADT 38.11N 87.55W
02/17/2022 E2.00 INCH VANDERBURGH IN PUBLIC
&&Local storm report, Feb 17, 10:40 AM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1040 AM CST THU FEB 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM HEAVY RAIN WALTONVILLE 38.21N 89.04W
02/17/2022 E2.30 INCH JEFFERSON IL PUBLIC
RELAYED VIA MEDIA.
&&
PSLocal storm report, Feb 17, 10:58 AM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1058 AM CST THU FEB 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0857 AM FLOOD 1 WSW LONE OAK 37.03N 88.68W
02/17/2022 MCCRACKEN KY PUBLIC
CREEK FLOWING INTO YARD. VIA SOCIAL MEDIA.
&&
PSLocal storm report, Feb 17, 11:17 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1117 AM CST THU FEB 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM FLOOD 3 SE HEATH 37.06N 88.74W
02/17/2022 MCCRACKEN KY TRAINED SPOTTER
WATER OVER OLD HINKLEVILLE ROAD.
&&
PSFlash Flood, Williamson
- When
- February 17, 11:46 AM CST to 3:00 PM CST
- Where
- Williamson County, 5 mi S of Marion to 7 mi E of Herrin
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.658, -88.930
A vehicle nearly stalled out on a flooded section of road a few miles south of Herrin. Near Energy, several locations were under water on secondary roads.
Flash Flood, Johnson
- When
- February 17, 12:45 PM CST to 2:45 PM CST
- Where
- Johnson County, 3 mi ESE of Vienna to Forman
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.403, -88.850
Creeks were flooding, with water over numerous roads.
Flood, Wayne
- When
- February 18, 2:00 AM CST to February 20, 1:30 PM CST
- Where
- Wayne County, Wayne City to 0.85 mi NNE of Mayberry
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.350, -88.580
Minor flooding occurred on the Skillet Fork River. Low-lying woods and fields near the river were under water.
Flood, White
- When
- February 19, 2:00 PM CST to February 28, 11:59 PM CST
- Where
- White County, Carmi to 1.62 mi WSW of Epworth
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.080, -88.170
Moderate flooding occurred on the Little Wabash River. At the Carmi river gage, the river crested at 32.94 feet on the evening of the 27th. Flood stage is 27 feet. There was considerable flooding of low-lying farmland and fields. Some rural back country roads were under water. The river remained above flood stage into March.
Flood, Wabash
- When
- February 19, 4:45 PM CST to February 28, 11:59 PM CST
- Where
- Wabash County, 1.13 mi E of Mt Carmel to 1.79 mi E of Mt Carmel
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.421, -87.749
Moderate flooding occurred on the Wabash River. At Mount Carmel, the river crested at 26.4 feet on the 28th. Flood stage is 19 feet. Some farm operations were affected, such as moving equipment to higher ground. Extensive lowland flooding occurred, affecting numerous local river roads. Installation of flood gate A at Mount Carmel was necessary. County Road 1280 E and South Division Street were flooded. The flooding continued into March.
Flood, White
- When
- February 19, 4:45 PM CST to February 28, 11:59 PM CST
- Where
- White County, Maunie to 1.75 mi ENE of Maunie
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.030, -88.050
The Wabash River rose above flood stage and remained there into March. The crest did not occur until March.
Flood, Franklin
- When
- February 20, 12:45 AM CST to February 23, 5:00 PM CST
- Where
- Franklin County, 1.37 mi E of Zeigler to Urbain
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.900, -89.025
Very minor flooding occurred on the Big Muddy River, inundating fields and low-lying woods and farmland.
Flood, Gallatin
- When
- February 20, 8:30 AM CST to February 28, 11:59 PM CST
- Where
- Gallatin County, Shawneetown to 2.81 mi SSE of Shawneetown
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.700, -88.130
The Ohio River rose above flood stage late in the month and remained there into March. The crest occurred in March.
Flood, Jackson
- When
- February 22, 12:45 AM CST to February 28, 11:59 PM CST
- Where
- Jackson County, Murphysboro to 0.97 mi NNW of Mt Carbon
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.770, -89.330
Minor flooding occurred on the Big Muddy River. Some low-lying woods and fields near the river were inundated. High levels on the Mississippi River caused backwater that kept the Big Muddy above flood stage into March.
Flood, Pope
- When
- February 22, 4:00 AM CST to February 28, 11:59 PM CST
- Where
- Pope County, Golconda to 2.36 mi SSE of Golconda
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.370, -88.480
The Ohio River rose above flood stage late in the month and remained there into March. The crest occurred in March.
Flood, Massac
- When
- February 22, 4:00 AM CST to February 28, 11:59 PM CST
- Where
- Massac County, Metropolis to 0.66 mi NW of Brookport
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.150, -88.730
The Ohio River rose above flood stage late in the month and remained there into March. The crest occurred in March.
Flood, Pulaski
- When
- February 22, 4:00 AM CST to February 28, 11:59 PM CST
- Where
- Pulaski County, Olmsted to 1.37 mi SSE of Olmsted
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.180, -89.080
The Ohio River rose above flood stage and remained there into March. The crest occurred in March.
Flood, Alexander
- When
- February 22, 4:00 AM CST to February 28, 11:59 PM CST
- Where
- Alexander County, Cairo to 0.75 mi NE of Cairo
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.000, -89.180
The Ohio River rose above flood stage and remained there into March. The crest occurred in March.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Gulf of Mexico, February 17, 20226 deaths · $500 · 1 event
- Winter Storm in Kansas, February 17, 20224 deaths · 5 events
- Winter Storm in Indiana, February 17, 20221 death · 5 events
- Strong Wind in Alabama, February 17, 2022$21 million · 5 events
- Flash Flood and Flooding in Ohio, February 17 to 18, 2022$1.2 million · 50 kt wind · 6 events
- Flooding and Strong Wind in New York, February 17 to 19, 2022$86,000 · 25 events
- Flash Flooding and Flooding in Kentucky, February 17 to 28, 2022$85,000 · 12 events
- Flooding in Ohio, February 17 to 18, 2022$25,000 · 36 events
- Damaging Wind in Oklahoma, February 17, 2022$125,000 · 65 kt wind · 1 event
- Winter Weather in Indiana, February 17, 2022$100,000 · 1 event
- Winter Storm and Winter Weather in Missouri, February 17, 20224 injured · 15 events
- Flooding in Ohio, February 17 to 19, 2022$40,000 · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1002470, 1002475, 1006550, 1006551, 1006554, 1006555, 1006552, 1006556, 1006553, 1006557, 1006558, 1006559, 1006560.